Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 107, NWS St. Louis, MO

May 27, 20174 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 7:18 PM CDT for 4 counties in Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 7:18 PM CDT (00:18 UTC)
Expired
May 27, 2017, 8:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:21 PM CDTHAIL 0.5Kliever, MO
May 27, 7:40 PM CDTHAIL 0.25Holts Summit, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:26 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KLSX 280018
SVRLSX
MOC019-027-051-135-280100-
/O.NEW.KLSX.SV.W.0107.170528T0018Z-170528T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
718 PM CDT SAT MAY 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cole County in central Missouri...
  Southeastern Boone County in central Missouri...
  Southwestern Callaway County in central Missouri...
  Northeastern Moniteau County in central Missouri...

* Until 800 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located over Jamestown,
  moving east at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Jefferson City, Ashland, Holts Summit, Columbia Regional Airport,
  New Bloomfield, Jamestown, Lake Mykee Town, Easley, Lake Mykee,
  Marion, Hartsburg, Elston, Sandy Hook, Wilton, Kliever, Carrington
  and Guthrie.

This also includes  Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3867 9258 3884 9250 3880 9192 3856 9209
TIME...MOT...LOC 0018Z 277DEG 37KT 3873 9247 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
2 follow-up statements
172 
WWUS53 KLSX 280028
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
728 PM CDT SAT MAY 27 2017

MOC135-280037-
/O.CAN.KLSX.SV.W.0107.000000T0000Z-170528T0100Z/
Moniteau MO-
728 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONITEAU COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Missouri.

LAT...LON 3883 9237 3880 9192 3856 9209 3864 9243
TIME...MOT...LOC 0027Z 277DEG 37KT 3872 9234 

$$

MOC019-027-051-280100-
/O.CON.KLSX.SV.W.0107.000000T0000Z-170528T0100Z/
Cole MO-Boone MO-Callaway MO-
728 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN COLE...SOUTHEASTERN BOONE AND SOUTHWESTERN CALLAWAY
COUNTIES...

At 727 PM CDT, a severe thunderstorm was located near Ashland, moving
east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Jefferson City, Ashland, Holts Summit, Columbia Regional Airport, New
Bloomfield, Lake Mykee Town, Lake Mykee, Marion, Hartsburg,
Carrington, Guthrie and Wilton.

This also includes  Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9237 3880 9192 3856 9209 3864 9243
TIME...MOT...LOC 0027Z 277DEG 37KT 3872 9234 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
691 
WWUS53 KLSX 280052
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
752 PM CDT SAT MAY 27 2017

MOC019-027-051-280102-
/O.EXP.KLSX.SV.W.0107.000000T0000Z-170528T0100Z/
Cole MO-Boone MO-Callaway MO-
752 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE...
SOUTHEASTERN BOONE AND SOUTHWESTERN CALLAWAY COUNTIES WILL EXPIRE AT
800 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Missouri.

LAT...LON 3883 9237 3880 9192 3856 9209 3864 9243
TIME...MOT...LOC 0052Z 277DEG 37KT 3869 9204 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:44 PM CDT, 34 minutes earlier.

Area forecast discussion, May 27, 6:44 PM CDT, 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
644 PM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 313 PM CDT Sat May 27 2017

Severe weather watches will continue across central and southeast
MO and southwest IL into the evening hours. Supercells were
occuring across parts of southeast MO with bow echoes in central
and southwest MO. These bow echoes may consolidate into a larger
squall line late this afternoon. Once this squall line clears our
forecast area by late evening we should just have some lingering
showers and a few storms. Most of the convection should shift
south of our forecast area by midnight. Will still have a chance
of showers and storms on Sunday until an upper level trough
centered over the northern Plains and a cold front shift east-
southeast of our forecast area. Any severe weather threat should
be southeast of the forecast area on Sunday.

GKS

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 313 PM CDT Sat May 27 2017

Cooler conditions can be expected Sunday night due to a clear sky
and lower surface dew points. Another cold front will drop
southeastward through our area Monday afternoon and evening, but
little if any precipitation is expected with this front. A better
chance of showers may occur on Tuesday as a northwest flow
shortwave moves through our area. A surface ridge will build into
the region from the northern Plains on Wednesday shunting better
moisture and any precipitation threat south of our forecast area.
As this surface ridge shifts east of the region Thursday return
southerly flow on the backside of the ridge should lead to
increasing moisture and the potential for convection Thursday
night and Friday.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 550 PM CDT Sat May 27 2017

It looks like one more thunderstorm will pass through the COU
area early this evening per radar trends, with thunderstorms
moving southeast of the St Louis metro area early this evening. It
appears that the convection will shift south of the taf sites
later this evening. The models continue to indicate stratus clouds
and light fog late tonight and early Sunday morning as surface
winds become light with surface dew points still high. For now
will just forecast MVFR cigs and vsbys late tonight and early
Sunday morning, although a brief period of IFR conditions is
possible. Surface wind will become northwesterly and strengthen
Sunday morning after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising. Could not rule out
some post frontal showers on Sunday with an upper level
disturbance moving through the area, but will leave precipitation
out of the tafs for now.

SPECIFICS FOR KSTL: Thunderstorms will move southeast of the STL
area early this evening. It appears that the convection will
shift south of the St Louis metro area later this evening. The
models continue to indicate stratus clouds and light fog late
tonight and early Sunday morning as surface winds become light
with surface dew points still high. For now will just forecast
MVFR cigs and vsbys late tonight and early Sunday morning,
although a brief period of IFR conditions is possible. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising. Could not rule out some post frontal
showers on Sunday with an upper level disturbance moving through
the area, but will leave precipitation out of the taf for now.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 3:54 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 PM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe weather this evening, particularly across east central and
southeast Missouri and southwest Illinois. Damaging winds to 80
mph, golfball or larger size hail, and a few tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into the evening hours. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Local storm report, May 27, 6:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     LEADINGTON              37.84N 90.48W
05/27/2017                   ST. FRANCOIS       MO   TRAINED SPOTTER

            TREES DOWN IN LEADINGTON.

&&

KD
Local storm report, May 27, 6:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 ENE LAKE SAINT LOUIS  38.80N 90.75W
05/27/2017                   ST. CHARLES        MO   PUBLIC

            A TREE BLOWN OVER. OTHER SMALL TO MEDIUM
            SIZED LIMBS BROKEN OUT OF TREES.

&&

CVKING
Local storm report, May 27, 7:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 NW BRAZITO            38.47N 92.31W
05/27/2017                   COLE               MO   PUBLIC

            NUMEROUS TREE LIMBS DOWN ALONG RT D.

&&

PW
Local storm report, May 27, 7:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 W BLAND               38.30N 91.72W
05/27/2017                   OSAGE              MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

JPG
Local storm report, May 27, 7:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     STEELVILLE              37.97N  91.36W
05/27/2017                   CRAWFORD           MO   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

EVENT NUMBER LSX1700460

GOSSELIN
Local storm report, May 27, 7:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     2 E STEELVILLE          37.97N  91.32W
05/27/2017                   CRAWFORD           MO   LAW ENFORCEMENT

            TREE DOWN ON LONG SPRING ROAD NEAR ROUTE BB.

&&

EVENT NUMBER LSX1700461

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:09 PM CDTSevere Thunderstorm WarningLSXReynolds51 min
May 27, 7:56 PM CDTSpecial Weather StatementLSXMadison49 min
May 27, 8:23 PM CDTRiver Flood WarningLSXGasconade, Montgomery53 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.